OBJECTIVES: This study aimed to: (1) systematically review published cases of accidental clozapine poisoning in children and adolescents, and (2) study accidental pediatric clozapine intoxications reported to VigiBase, the global pharmacovigilance database. METHODS: A systematic review was conducted following PRISMA guidelines, and a retrospective analysis of accidental pediatric clozapine intoxication cases was performed using VigiBase. RESULTS: A systematic review identified 5 studies describing 8 cases of accidental clozapine ingestion in children aged 10 months to 10 years. The most common clinical manifestations were acute neuro-respiratory complications. One fatality was reported, in a two-year-old child. The VigiBase observational analysis included 32 accidental intoxication cases, 3 in adolescents and 29 in children under seven years of age. Among adolescents, all cases resulted from in-hospital medication administration errors; none were fatal. In the children, nearly half required prolonged hospitalization, and 2 resulted in death due to aspiration pneumonia or cardiopulmonary failure. CONCLUSIONS: Accidental clozapine poisoning in pediatric populations, although rare, can result in severe and potentially life-threatening outcomes, particularly in very young children. At home, preventive strategies are essential to reduce accidental overdose. The 3 cases of hospitalized adolescents are relatively recent, and many hospitals currently have systems in place to prevent medication errors.
No takes yet. Share an insight, caveat, or question.
Jiménez‐Fernández et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: